Tornadoes · United States · Kansas · 2007
EF3 tornado, Macksville to Quivira Refuge, Kansas, May 4, 2007
From Macksville to Quivira Refuge, this EF3 tornado ran 17.4 miles across Stafford County on May 4, 2007, touching down at 11:34 PM CDT and reaching 1,515 yards wide. It killed 1 person.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mphthis tornado
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF3
- Date
- May 4, 2007
- Touchdown
- 11:34 PM CDT (04:34 UTC)
- Lifted
- 11:58 PM CDT (04:58 UTC)
- On the ground
- 24 minutes
- Path length
- 17.4 miles (28.0 km)
- Path width
- 1,515 yards (1385 m)
- Deaths
- 1
- Injuries
- 0
- County
- Stafford County
- Touchdown point
- 37.899, -98.954
- Lift-off point
- 38.106, -98.781
- Record number
- 0705042234-01
What the Weather Service recorded
A destructive tornado, the first 5 rating on the new Enhanced-Fujita Scale and the first 5 classification since May 3, 1999 when an F5 tornado ripped through Moore, Oklahoma occurred on this day. There were 16 tornadoes during about a 4 hour period, one a little over 2 miles wide! Two of the tornadoes existed for over 1 hour as they churned up the ground, leveling homes and causing fatalities along their path. Miraculously, on 13 people perished, 11 in Greensburg - a miracle because over 90 percent of the town of Greensburg was literately wiped off the face of the earth. ||Another round of tornadoes occurred the following day across generally the same area. Nearly 250 pivot irrigation sprinklers were damaged or destroyed during the 2 day outbreak. Due to the number of sprinklers involved and the lack of replacements, some farmers would be out of service for over 1 year.
This tornado moved out of northwest Pratt county and dissipated just south of Macksville. It did strong EF3 damage to farms, trees, machinery and vehicles. A Blazer was carried over 3/4 of a mile and was barely recognizable as a vehicle. Several dozen head of cattle were killed along with wildlife in the area. One well built home was completely swept off it's foundation.
This killer tornado formed just east of another large but dissipating tornado that was approaching Macksville. Unfortunately a law officer watching the dissipating tornado was unaware that this one was rapidly forming and could not get out of harms way. His car was thrown at least 1/4 of a mile and was found in a field. He died several days later from catastrophic injuries received in the crushed vehicle. EF3 damage was done to over a dozen farms, trees, machinery, vehicles, pivot irrigation sprinklers and power poles.
The deaths
1 direct deaths are recorded for this tornado, each with what Storm Data knows of it.
| Age | Sex | Where | Kind |
|---|---|---|---|
| 46 | M | Vehicle/Towed Trailer | Direct |
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the tornado touched down at May 4, 3:27 PM CDT, 8 hours 7 minutes earlier.
Area forecast discussion, May 4, 3:27 PM CDT, 8 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 327 PM CDT FRI MAY 4 2007 .DISCUSSION... DAYS 1-2... MAIN FORECAST CHALLENGE WILL BE THE AREAL COVERAGE AND TIMING OF THUNDERSTORMS LATE THIS AFTERNOON AND EVENING AND THUNDERSTORM CHANCES AGAIN SATURDAY AND SUNDAY. THE UA ANALYSIS THIS MORNING SHOWED A TROUGH DIGGING INTO THE WESTERN STATES WHICH WAS NO SURPRISE GIVEN THE 160 KNOT SPEED MAX OVER KSFO AND EVEN STRONGER WINDS OFF THE COAST OF BRITISH COLUMBIA. A SHORTWAVE TROUGH WAS LIFTING NORTHWARD ACROSS THE NORTHERN PLAINS WHILE ANOTHER WEAKER WAVE WAS MOVING THROUGH WESTERN KANSAS. THIS SECOND WAVE HAD KICKED OFF SOME ELEVATED THUNDERSTORMS OVER NEBRASKA. AFTERNOON SURFACE ANALYSIS SHOWED LOW PRESSURE LOCATED OVER SOUTHWEST KANSAS WITH A FRONTAL BOUNDARY EXTENDING NORTH ACROSS WEST CENTRAL INTO NORTHWEST KANSAS, AND ALSO TO THE WEST ALONG THE COLO/NEW MEX BORDER. A LOOSELY DEFINED DRYLINE EXTENDED FROM SOUTHWEST KANSAS INTO THE EAST TEXAS PANHANDLE. UPPER LEVEL FLOW OVER THE CENTRAL HIGH PLAINS IS INCREASING AS THE 300 MB JET BEGINS TO NOSE INTO THE HIGH PLAINS. DEWPOINTS AT KDDC HAVE STARTED TO DROP WITH WINDS COMING AROUND TO SSW. NOT MUCH CONVECTION BUBBLING AROUND THE AREA THIS AFTERNOON YET PER VIS SAT LOOPS BUT THINK THAT THE BEST LOCATION FOR THUNDERSTORMS IN OUR CWA WILL BE AROUND OR JUST EAST OF HIGHWAY 283, ALONG THE DRYLINE. DO NOT THINK COVERAGE OF STORMS WILL BE ALL THAT GREAT SO WILL KEEP POPS IN THE VERY LOW CHANCE TO SLIGHT CHANCE CATEGORY THIS EVENING. ALONG THE FRONT OVER WESTERN SECTIONS OF THE CWA, THE AIRMASS HAS STAYED FAIRLY STABLE. THINK THAT ANY STORMS THAT MAY IMPACT THE WESTERN PORTIONS OF THE CWA WILL BE DEVELOPING OFF THE FRONT RANGE AND MOVING TOWARD WESTERN KANSAS THIS EVENING. MOST OF THESE STORMS MAY STAY TO THE WEST AND NORTHWEST OF THE AREA AS THAT IS WHERE THE BEST LIFT ASSOCIATED WITH THE LEFT EXIT REGION OF THE UPPER LEVEL JET WILL BE. THE DRYLINE WILL LIKELY BE RETREATING WESTWARD THIS EVENING. THERE IS A SLIM CHANCE THAT A STORM COULD DEVELOP ALONG IT AS IT RETREATS, AT LEAST FOR A FEW HOURS THIS EVENING. ON SATURDAY, SHORT TERM MODELS INDICATE THAT THE DRYLINE WILL BE IN THE VICINITY OF WAKEENEY TO JETMORE AND MINNEOLA BY AFTERNOON. MODELS INDICATE EVEN STRONGER MID AND UPPER LEVEL WINDS ROTATING OUT OF THE BASE OF THE TROUGH. THE DRYLINE IS FORECAST TO BE LOCATED FROM ROUGHLY JUST WEST OF WAKEENEY TO JETMORE AND DODGE CITY BY AFTERNOON. THE CURRENT FORECAST POPS FOR THAT TIME PERIOD HAVE A PRETTY GOOD HANDLE ON THIS WITH THE HIGHEST POPS OVER THE EASTERN CWA SATURDAY AFTERNOON AND EVENING SO ONLY MADE SOME MINOR ADJUSTMENTS THERE. ON SUNDAY, THE MODELS SHOW A FRONTAL BOUNDARY PUSHING OUT ACROSS PARTS OF SOUTHWEST KANSAS IN RESPONSE TO A MID LEVEL SHORTWAVE THAT LIFTS OUT ACROSS THE HIGH PLAINS. HIGHEST POPS ON SUNDAY WILL AGAIN BE OVER THE EASTERN TWO THIRDS OF THE CWA ALONG AND EAST OF THE FRONT. DAYS 3-7... UPPER LOW WILL STILL BE SPINNING OFF TO OUR WEST AT THE START OF THE PERIOD. THE GFS BRINGS THE FRONT THROUGH MOST OF THE CWA BEFORE MIDNIGHT SUNDAY NIGHT, WHILE THE ECMWF IS A BIT SLOWER. AT ANY RATE, IT LOOKS LIKE THERE WILL BE GOOD THUNDERSTORM DEVELOPMENT NEAR AND ALONG THAT BOUNDARY, SO WENT WITH HIGH CHANCE TO LIKELY POPS ACROSS OUR FAR EASTERN CWA. SFC HIGH PRESSURE SHOULD BUILD IN BEHIND THE FRONT AND WE SHOULD SEE SOME SUBSIDENCE. HOWEVER, WITH THE UPPER LOW STILL OFF TO THE WEST WILL CONTINUE WITH THE 20 POPS THROUGH MONDAY NIGHT AND TUESDAY. THE 06Z GFS AND ECMWF WERE ALSO A BIT SLOWER ON FINALLY EJECTING THE TROUGH THROUGH THE PLAINS, HOLDING OFF UNTIL WEDNESDAY. GIVEN THAT SATELLITE WINDS SHOWED A GOOD 120 TO 140KT JET ON THE BACKSIDE OF THE TROUGH, MORE DIGGING AND A SLIGHTLY SLOWER SOLUTION SEEM REASONABLE. ENSEMBLES ARE ALSO A BIT SLOWER AND BRING THE SYSTEM OUT WEDNESDAY. EXTENDED SOME LOW POPS THROUGH TUESDAY NIGHT AND WEDNESDAY, WITH THE HIGHER VALUES IN THE EAST. CONDITIONS SHOULD START TO QUIET DOWN AS THE TROUGH FINALLY MOVES EAST AND SHORTWAVE RIDGING BUILDS IN BY LATE WEEK. THE 06Z GFS WAS TRYING TO BRING ANOTHER WEAK SHORTWAVE THROUGH THE DESERT SOUTHWEST AND TOWARDS THE PLAINS BY FRIDAY. HOWEVER, THE 12Z RUN, ENSEMBLES AND THE ECMWF WERE NOT AS STRONG WITH THIS SYSTEM, SO WILL LEAVE FRIDAY DRY FOR NOW. THE WARM AND DRY WEATHER SHOULD CONTINUE INTO THE FIRST PART OF THE WEEKEND BEFORE ENSEMBLE MEANS ALL HAVE ANOTHER TROUGH DIGGING INTO THE WEST AND RETURNING THE PLAINS TO SOUTHWESTERLY FLOW. && .AVIATION... MVFR CONDITIONS WILL PERSIST IN AT THE KHYS TERMINAL FOR ANOTHER HOUR OR SO BEFORE THE STRATUS SCATTERS OUT. THUNDERSTORM DEVELOPMENT WILL START THIS EVENING ALONG A DRYLINE THAT IS EXPECTED TO SET UP NEAR KDDC, AS WELL AS NEAR A FRONT EXTENDING ACROSS THE NORTHWESTERN CWA. ACTIVITY IS EXPECTED TO BE FAIRLY SCATTERED, SO WILL KEEP VATS IN THE TAFS AND UPDATE AS NEEDED. STRATUS SHOULD BEGIN TO REDEVELOP ACROSS MOST OF THE FORECAST AREA BY EARLY MORNING, WITH CONDITIONS RETURNING TO MVFR AT THE TAF SITES. SOME IFR IS NOT OUT OF THE QUESTION, PARTICULARLY AT KHYS. && .PRELIMINARY POINT TEMPS/POPS... DDC 66 83 61 72 / 20 40 60 60 GCK 64 82 57 68 / 10 30 50 50 EHA 56 79 50 65 / 0 10 40 40 LBL 64 84 58 69 / 0 30 50 50 HYS 66 81 63 73 / 30 40 60 60 P28 68 83 65 77 / 30 30 60 60 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN02/26
Hazardous weather outlook, May 4, 4:01 PM CDT, 7 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 401 PM CDT FRI MAY 4 2007 KSZ065-066-079>081-089-090-052115- PAWNEE-STAFFORD-EDWARDS-KIOWA-PRATT-COMANCHE-BARBER- 401 PM CDT FRI MAY 4 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE AFTER 5 PM AND INTO THE EVENING HOURS. ANY STORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. THESE STORMS WILL ALSO BE CAPABLE OF PRODUCING TORNADOES. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SEVERE THUNDERSTORMS WILL BE POSSIBLE AGAIN ON SATURDAY AFTERNOON AND EVENING. STORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING LARGE HAIL, DAMAGING WINDS AND TORNADOES. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED AFTER 5 PM. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC KSZ043>045-063-064-076>078-086>088-052115- SCOTT-LANE-NESS-FINNEY-HODGEMAN-HASKELL-GRAY-FORD-SEWARD-MEADE- CLARK- 401 PM CDT FRI MAY 4 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST KANSAS AND WEST CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A VERY SLIGHT CHANCE FOR THUNDERSTORMS TO DEVELOP THIS EVENING. ANY STORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. AN ISOLATED TORNADO COULD ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY AN OUTBREAK OF SEVERE THUNDERSTORMS IS EXPECTED ON SATURDAY. STORMS WILL DEVELOP BY EARLY AFTERNOON. VERY LARGE HAIL AND TORNADOES ARE EXPECTED WITH THE STRONGEST STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY AFTER 6 PM. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC KSZ061-062-074-075-084-085-052115- HAMILTON-KEARNY-STANTON-GRANT-MORTON-STEVENS- 401 PM CDT FRI MAY 4 2007 /301 PM MDT FRI MAY 4 2007/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS THIS EVENING. SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC KSZ030-031-046-052115- TREGO-ELLIS-RUSH- 401 PM CDT FRI MAY 4 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS AND WEST CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS MAY DEVELOP AFTER 7 PM. THESE STORMS COULD BE SEVERE WITH LARGE HAIL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY AN OUTBREAK OF SEVERE THUNDERSTORMS IS EXPECTED ON SATURDAY. STORMS WILL DEVELOP BY EARLY AFTERNOON. VERY LARGE HAIL AND TORNADOES ARE EXPECTED WITH THE STRONGEST STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED AFTER 7 PM. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC GERARD
In the hours before
Local storm report, May 4, 9:50 PM CDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
950 PM CDT FRI MAY 04 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0901 PM HAIL 5 SE KINSLEY 37.87N 99.35W
05/04/2007 E1.75 INCH EDWARDS KS LAW ENFORCEMENT
&&
MBLocal storm report, May 4, 9:54 PM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
954 PM CDT FRI MAY 04 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0953 PM HAIL JETMORE 38.08N 99.89W
05/04/2007 E1.00 INCH HODGEMAN KS STORM CHASER
&&
BURGERTLocal storm report, May 4, 10:08 PM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1008 PM CDT FRI MAY 04 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 PM HAIL GARFIELD 38.08N 99.24W
05/04/2007 E1.75 INCH PAWNEE KS LAW ENFORCEMENT
GOLF BALL SIZED HAIL REPORTED FROM 915 PM TO 920 PM
&&
MBLocal storm report, May 4, 10:13 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1013 PM CDT FRI MAY 04 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1001 PM HAIL 8 S RUSH CENTER 38.35N 99.31W
05/04/2007 E1.75 INCH RUSH KS LAW ENFORCEMENT
&&
GERARDLocal storm report, May 4, 10:56 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1056 PM CDT FRI MAY 04 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1041 PM HAIL BAZINE 38.45N 99.69W
05/04/2007 E1.00 INCH NESS KS STORM CHASER
&&
BURGERTLocal storm report, May 4, 11:13 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1113 PM CDT FRI MAY 04 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1010 PM HAIL 14 ENE HANSTON 38.20N 99.47W
05/04/2007 E0.88 INCH PAWNEE KS AMATEUR RADIO
1045 PM HAIL BROWNELL 38.64N 99.74W
05/04/2007 E0.75 INCH NESS KS TRAINED SPOTTER
&&
GERARDThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Dodge City, (KDDC), 00:00Z
4.6 hours before the tornado, 94 km from the path. May 5, 2007.
- Mixed-layer CAPE
- 164 J/kg
- Mixed-layer CIN
- -17 J/kg
- Surface CAPE
- 377 J/kg
- Mixed-layer LCL
- 2984 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 144 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
- 0-3 km lapse rate
- 9.0 K/km
Dodge City, (KDDC), 12:00Z
7.4 hours after it, 94 km from the path. May 5, 2007.
- Mixed-layer CAPE
- 3496 J/kg
- Mixed-layer CIN
- -12 J/kg
- Surface CAPE
- 3727 J/kg
- Mixed-layer LCL
- 681 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 292 m²/s²
- 0-3 km storm-relative helicity
- 304 m²/s²
- Significant tornado parameter
- 6.3
- Supercell composite
- 22.7
- 0-3 km lapse rate
- 6.3 K/km
The surface observations
Pratt (PTT), 35 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Dodge City radar (KDDC), 100 km away, was scanning. The volume nearest the touchdown began at 04:33 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2007 tornado in KansasEvery tornado in Kansas since 1950Warnings in force in Kansas nowThe forecast where you are
The other tornadoes of May 4, 2007
28 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 4 | 5:04 PM CDT | EF0 | Macoupin, IL | 0.0 | 40 | |||
| May 4 | 5:50 PM CDT | EF0 | Madison, IL | 0.0 | 40 | |||
| May 4 | 6:05 PM CDT | EF0 | Macoupin, IL | 0.0 | 40 | |||
| May 4 | 6:21 PM CDT | EF1 | Ellis, OK | 4.0 | 50 | $110,000 | ||
| May 4 | 6:45 PM CDT | EF0 | Ellis, OK | 0.2 | 30 | $3,000 | ||
| May 4 | 7:55 PM CDT | EF1 | Hanson, SD | 1.0 | 100 | |||
| May 4 | 7:00 PM MDT | EF0 | Arapahoe, CO | 0.1 | 50 | |||
| May 4 | 8:20 PM CDT | EF0 | Smith, KS | 0.1 | 40 | $45,000 | ||
| May 4 | 8:21 PM CDT | EF0 | Hanson, SD | 0.2 | 50 | |||
| May 4 | 8:32 PM CDT | EF0 | Clark, KS | 6.0 | 75 | |||
| May 4 | 8:34 PM CDT | EF0 | Clark, KS | 4.2 | 50 | |||
| May 4 | 8:48 PM CDT | EF0 | Comanche, KS | 2.9 | 50 | |||
| May 4 | 8:50 PM CDT | EF1 | Clark, KS | 2.3 | 75 | |||
| May 4 | 9:00 PM CDT | EF1 | Comanche, KS | 3.0 | 100 | |||
| May 4 | 9:03 PM CDT | EF5 | Greensburg tornado, KS | 25.8 | 3,000 | 11 | 63 | $250 million |
| May 4 | 9:08 PM CDT | EF1 | Kiowa, KS | 1.3 | 50 | |||
| May 4 | 9:18 PM CDT | EF0 | Kiowa, KS | 0.1 | 25 | |||
| May 4 | 9:18 PM CDT | EF0 | Kiowa, KS | 0.5 | 30 | |||
| May 4 | 9:24 PM CDT | EF0 | Kiowa, KS | 1.5 | 75 | |||
| May 4 | 9:25 PM CDT | EF0 | Kiowa, KS | 0.7 | 30 | |||
| May 4 | 9:55 PM CDT | EF0 | Kiowa, KS | 0.5 | 30 | |||
| May 4 | 9:55 PM CDT | EF1 | Kiowa, KS | 4.6 | 100 | |||
| May 4 | 10:03 PM CDT | EF3 | Kiowa, KS | 23.5 | 3,872 | 1 | $1.5 million | |
| May 4 | 10:39 PM CDT | EF3 | Kiowa, KS | 18.2 | 2,110 | 1 | 2 | |
| May 4 | 11:20 PM CDT | EF1 | Phillips, KS | 0.5 | 75 | $75,000 | ||
| May 4 | 12:28 AM CDT | EF1 | Stafford, KS | 5.7 | 150 | |||
| May 4 | 12:48 AM CDT | EF0 | Barton, KS | 0.5 | 40 | |||
| May 4 | 12:55 AM CDT | EF0 | Barton, KS | 0.1 | 50 | $5,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.